Send to:

Choose Destination
See comment in PubMed Commons below
J Rheumatol. 2004 Dec;31(12):2356-9.

Clinical outcomes of patients with rheumatoid arthritis after switching from infliximab to etanercept.

Author information

  • 1Centre Hospitalier de l'Université de Montréal, Hôpital Notre-Dame, 1560 Sherbrooke East, Montréal, Quebec H2L 4M1, Canada.



To assess the efficacy and monitor serious adverse events in patients with rheumatoid arthritis (RA) switching treatment from infliximab to etanercept.


Adult patients with active RA who were discontinuing treatment with infliximab were eligible to enroll in this prospective, 12-week, open label, single-arm, observational study. Four to 10 weeks after their last infusion of infliximab, patients began treatment with etanercept (twice weekly subcutaneous injections of 25 mg). Clinical assessments using the American College of Rheumatology (ACR) criteria for improvement were performed at baseline and at Weeks 6 and 12, and serious adverse events were monitored throughout the study.


Twenty-five patients were enrolled, 18 of whom had discontinued infliximab because of lack of efficacy, and 22 completed 12 weeks of etanercept treatment. After 12 weeks, 14 of 22 patients (64%) achieved at least a 20% improvement in ACR criteria (ACR20), 13 (59%) experienced improvements in physical function that were considered clinically important (> or = 0.22 point decrease in overall Health Assessment Questionnaire score), and mean values of all individual components of the ACR criteria had improved. No serious adverse events were reported during the study and no patient discontinued because of lack of efficacy.


Etanercept, a soluble tumor necrosis factor (TNF) receptor, provided a well tolerated and effective treatment option for some patients even when infliximab, a monoclonal antibody to TNF, had been ineffective.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk